On maximizing the speed of a random walk in fixed environments

Amichai Lampert (NA)
Assaf Shapira (Technion – Israel Institute of Technology)


We consider a random walk in a fixed $\mathbb{Z}$ environment composed of two point types: $q$-drifts (in which the probabiliy to move to the right is $q$, and $1-q$ to the left) and $p$-drifts, where $\frac{1}{2}<q<p$. We study the expected hitting time of a random walk at $N$ given the number of $p$-drifts in the interval $[1,N-1]$, and find that this time is minimized asymptotically by equally spaced $p$-drifts.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-9

Publication Date: May 30, 2013

DOI: 10.1214/ECP.v18-2431


  • Procaccia, Eviatar B.; Rosenthal, Ron. The need for speed: maximizing the speed of random walk in fixed environments. Electron. J. Probab. 17 (2012), no. 13, 19 pp. MR2892326
  • Zeitouni, Ofer. Random walks in random environment. Lectures on probability theory and statistics, 189--312, Lecture Notes in Math., 1837, Springer, Berlin, 2004. MR2071631

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.